Alert archive / Virginia / Special Weather Statements in 2011

Special Weather Statement, NWS Blacksburg, VA

August 14, 2011Smyth County, Virginia; Ashe County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Aug 14, 2011, 1:21 AM EDT for Smyth County, Virginia; Ashe County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2011, 1:21 AM EDT (05:21 UTC)
Expired
Aug 14, 2011, 2:15 AM EDT
In force
54 min
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Smyth County, VA

The radar

The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2011-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2011-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

619 
WWUS81 KRNK 140521
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 AM EDT SUN AUG 14 2011

NCZ001-018-VAZ009-015-140615-
ASHE NC-GRAYSON VA-SMYTH VA-WATAUGA NC-
121 AM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL AFFECT ASHE...GRAYSON...SMYTH AND
WATAUGA COUNTIES...

AT 119 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
NORTHWEST OF SALTVILLE TO 12 MILES SOUTHWEST OF MOUNTAIN CITY...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.  

THESE STORMS WILL BE NEAR SALTVILLE...QUARRY...AND ALLISON GAP AROUND
135 AM...BROADFORD AROUND 140 AM...CHILHOWIE AROUND 145 AM...
ADWOLF...WHITETOP...FLATWOOD...AND ASHLAND AROUND 150 AM AND HUNGRY
MOTHER STATE PARK AROUND 155 AM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3635 8173 3641 8175 3647 8170 3657 8170
      3663 8161 3679 8170 3692 8184 3696 8181
      3697 8171 3693 8169 3697 8161 3696 8138
      3688 8132 3657 8131 3657 8135 3654 8135
      3640 8130 3636 8137 3628 8139 3634 8184

$$

SK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 13, 11:17 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 13, 11:17 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1117 PM EDT SAT AUG 13 2011

.SYNOPSIS...
A STRONG COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT INTO
SUNDAY. COOLER HIGH PRESSURE WILL BUILD INTO THE AREA FROM THE
NORTH MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 1115 PM SATURDAY...
UPDATED THE ZONES TO REFLECT THE DEVELOPMENT OF MODERATE TO HEAVY
RAINFALL ACROSS PORTIONS OF THE ALLEGHANY HIGHLANDS AND THE
SHENANDOAH VALLEY. RADAR INDICATES THAT THESE SHOWERS AND
THUNDERSTORMS ARE SOMEWHAT SLOW MOVING...AND THAT TRAINING OF
THESE STORMS IS TAKING PLACE IN A FEW AREAS.

ALSO KEEPING AN EYE ON A LINE OF SHOWERS AND THUNDERSTORMS
APPROACHING OUR WESTERN BORDERS FROM KENTUCKY AND WEST VIRGINIA.
THIS LINE SHOULD BE IN OUR AREA BEFORE 1 AM. A FEW STORMS IN THIS
LINE ARE STRONG TO SEVERE...AND MAY BE CAPABLE OF GUSTY WINDS AND
VERY HEAVY RAINFALL IF THEY HOLD TOGETHER LONG ENOUGH TO ENTER OUR
REGION.

.PREVIOUS DISCUSSION ISSUED AT 945 PM...
THE 00Z RNK SOUNDING CONTINUED TO SHOW A DEEP MOISTURE
PROFILE...WITH PW VALUES AT 1.57 INCHES. LOW LEVEL CONVERGENCE AND
INSTABILITY AXIS WITH CAPES STILL IN EXCESS OF 1000 J/KG HAVE
RESULTED IN SCATTERED THUNDERSTORMS ALONG AND EAST OF THE BLUE
RIDGE. AS THE LOW LEVEL CONVERGENCE AND INSTABILITY WEAKEN...THESE
STORMS ACROSS LYH TO LEXINGTON SHOULD VERY SLOWLY DIMINISH THROUGH
MIDNIGHT...BUT ISOLATED FLOODING CONCERNS REMAIN.

OUR FOCUS THEN TURNS TO THE NEXT COMPLEX OF STORMS ACROSS EASTERN
KY ASSOCIATED WITH AN UPPER LEVEL SHORTWAVE IN THE OHIO VALLEY IN
ADVANCE OF THE MAIN UPPER LEVEL TROF IN THE SOUTHERN GREAT LAKES.
AS THIS SYSTEM MOVES THROUGH AFTER MIDNIGHT...EXPECT SHOWERS AND
STORMS IN KY TO SURVIVE INTO OUR FORECAST AREA AS FORECAST MODEL
SOUNDINGS SHOW CAPES STILL ABV 500 J/KG.

AS A RESULT...INCREASED POPS AFTER 06Z TO LIKELY FOR THE ENTIRE
FORECAST AREA. ISOLATED FLOODING REMAINS POSSIBLE INTO THE NIGHT
SO WILL CONTINUE TO HIGHLIGHT THIS THREAT IN THE HWO.

FOR SUNDAY...USED A BROAD PAINT BRUSH OF HIGH POPS LACKING DETAIL
OF TIMING DUE TO TEMPORAL UNCERTAINTY OF THE ANTICIPATED BANDS OF
SHRA/TSRA. MAINTAINED HIGH POPS UNTIL THE WINDS BECOME WESTERLY
BEHIND THE COLD FRONT LATER SUNDAY AFTERNOON.

MEAN WINDS SATURDAY OF 15 KTS SHOULD INCREASE TO 25 KTS BY SUNDAY.
THIS SHOULD RESULT IN FASTER MOVEMENT OF THE SHOWERS AND HOPEFULLY
LOWERING THE THREAT FOR WATER ISSUES WITH RESPECT TO FLASH
FLOODING. STILL CAN'T RULE OUT SOME POOR DRAINAGE FLOODING PER
POTENTIAL FOR SHRA/TSRA TO TRAIN OVER THE SAME AREAS. AS THE UPPER
TROUGH APPROACHES...TEMPERATURES ALOFT WILL BE COOLING...AND THIS
IN TURN MAY RAISE THE POTENTIAL FOR SEVERE STORMS PER INCREASING
LAPSE RATES PROMOTING STRONGER UPDRAFTS FOR LARGER HAIL AND
POTENTIAL FOR MICROBURST WINDS.

TEMPS SUNDAY WILL BE DEPENDENT ON AMOUNT OF SOLAR INSOLATION.
USED BLENDED MOS FOR SUNDAY DUE TO CLOUD FCST UNCERTAINTIES. TEMPS
CAN EASILY SPIKE IF THERE ARE ANY BREAKS IN THE CLOUD COVER AHEAD
OF THE FRONT.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 355 PM SATURDAY...

WEAK ELONGATED SURFACE LOW PRESSURE EXTENDING FROM THE VA COAST
AND VA COASTAL PLAINS SOUTHWEST INTO THE SC PIEDMONT EARLY IN THE
PERIOD WILL ONLY BEGRUDGINGLY MOVE NORTHEAST AND OFFSHORE BY
WEDNESDAY AS A SERIES OF SHORT WAVE TROFS CONTINUE TO CARVE OUT
AND AMPLIFY UPPER TROF DEVELOPING OVER THE EASTERN PORTION OF THE
NATION.

PROXIMITY TO OLD FRONTAL BOUNDARY...ARRIVAL OF COOLER MID LEVEL
TEMPERATURES...AND AREA OF HIGHER THETA-E AIR ACROSS THE
NORTHEAST AND EASTERN PORTIONS OF THE BLACKSBURG AREA...WITH
UPSLOPING WINDS ACROSS THE NORTHWESTERN MOUNTAINS...WILL WARRANT A
CONTINUED THREAT OF MAINLY DIURNALLY DRIVEN WIDELY SCATTERED TO
SCATTERED SHOWERS/THUNDERSTORMS IN THESE RESPECTIVE AREAS INTO
TUESDAY. SHOULD SEE A RETURN TO DRY WEATHER IN ALL AREAS LATER
TUESDAY INTO TUESDAY NIGHT AS SURFACE HIGH FINALLY ARRIVES IN THE
AREA WITH PASSAGE OF UPPER TROF AXIS.

AMOUNT OF CLOUD COVER AND THREAT OF SCATTERED PRECIPITATION SHOULD
HELP TO HOLD DAYTIME TEMPERATURES DOWN SOMEWHAT...WITH ACTUAL
TEMPERATURES LIKELY TO FALL SOMEWHERE BETWEEN THE COOL MET MOS AND
THE RELATIVELY WARM MAVMOS...CONSISTENT WITH THE INTERNALLY
DERIVED MOSMOS PROJECTIONS THAT WERE PREFERRED FOR THIS FORECAST UPDATE.
OVERNIGHT LOW TEMPERATURES THROUGH THE SHORT TERM PERIOD WERE
QUITE CLOSE ACROSS THE BOARD...AND WERE GENERALLY ACCEPTED WITH
ONLY LIMITED MODIFICATION NEEDED.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 1230 PM SATURDAY...

MEAN FLAT UPPER RIDGE BETWEEN EXITING SHORT WAVE TROF TO THE
NORTHEAST AND APPROACHING TROF OVER THE UPPER MIDWEST WILL LIKELY
LEAVE BLACKSBURG FORECAST AREA DRY WITH SEASONAL TEMPERATURES ON
WEDNESDAY.

ASSOCIATED WEAK SURFACE HIGH FORECAST TO MOVE OFFSHORE WEDNESDAY
NIGHT AS A SERIES OF SHORT WAVE TROFS PUSH SOUTHEAST OUT OF UPPER
MIDWEST...GRADUALLY ESTABLISHING AND AMPLIFYING LONG WAVE TROF
OVER THE EASTERN THIRD OF THE NATION THURSDAY INTO FRIDAY.

BACKING FLOW ALOFT...WITH SURFACE WINDS VEERING INTO THE SOUTHEAST
WITH TIME SHOULD SET THE STAGE FOR A PROLONGED PERIOD OF THETA-E
ADVECTION AND ISENTROPIC LIFT...SUPPORTING AN INCREASED THREAT OF
SHOWERS/THUNDERSTORMS DURING THE LATE WEEK PERIOD...WITH
PRECIPITATION LIKELY TO BE MAXIMIZED ALONG AND IMMEDIATELY EAST OF
THE BLUE RIDGE WHERE UPWARD VERTICAL MOTION FIELDS ARE MAXIMIZED
DUE TO UPSLOPING COMPONENT.

ABUNDANT ANTICIPATED CLOUD COVER AND A GOOD THREAT OF PRECIPITATION
THURSDAY THROUGH FRIDAY SHOULD HELP TO COMPRESS THE NORMAL DIURNAL
TEMPERATURE CURVE...RESULTING IN SEASONAL TO SLIGHTLY BELOW NORMAL
READINGS BY DAY...BUT WITH MILD TEMPERATURES AT NIGHT.

MEAN TROF AXIS SHOULD PASS EAST OF THE BLACKSBURG FORECAST AREA BY
SATURDAY...ALLOWING FOR SLIGHTLY COOLER AND DRIER AIR TO BEGIN FILTERING
INTO THE AREA FROM THE WEST. HOWEVER...COOLER TEMPERATURES ALOFT
IN VICINITY OF TROF AXIS...AND TIMING UNCERTAINTIES WARRANT A
CONTINUED LOW THREAT FOR LINGERING SHOWERS UNTIL A MORE
SUBSTANTIAL PUSH OF DRIER AIR ARRIVES BY SUNDAY.

HPC GUIDANCE FOLLOWED THROUGH THE ENTIRE LONG TERM PERIOD EXCEPT
FOR SOME SMALL TWEAKS NEEDED TO DAILY HIGH AND LOW TEMPERATURES TO
ACCOUNT FOR LOCAL CLIMATOLOGY.

&&

.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
AS OF 715 PM...

A SERIES OF UPPER LEVEL STORM SYSTEMS WILL ROTATE AROUND A STRONG
UPPER LEVEL LOW IN THE LOWER GREAT LAKES THROUGH INTO EARLY NEXT WEEK.
ONE WAVE IS TRIGGERING SCATTERED SHOWERS AND STORMS MAINLY EAST OF
I-77. THIS AREA WILL GRADUALLY WEAKEN AND DIMINISH BETWEEN 03-05Z.
BEFORE THEY DIMINISH...OCCASSIONAL MVFR CONDITIONS WILL BE FOUND
AS THEY PASS OVER KBCB...KROA...AND KDAN.

AROUND OR SHORTLY AFTER MIDNIGHT...THE NEXT UPPER LEVEL
SYSTEM...NOW IN THE OHIO VALLEY...WILL TRIGGER AROUND AROUND OF
CONVECTION WITH NUMEROUS SHOWERS AND STORMS EXPECTED INTO SUNDAY MORNING.
ABUNDANT LOW LEVEL MOISTURE ADVANCING ON SOUTHEAST/SOUTHERLY WINDS
WILL BRING IFR CONDITIONS TO ALL TAF SITES WITH LOW CIGS AND
VSBYS...ESPECIALLY EAST OF THE BLUE RIDGE.

PRECIPITATION MAY WANE LATE SUNDAY MORNING/EARLY SUNDAY
AFTERNOON...BEFORE STORMS RE-DEVELOP SUNDAY AFTERNOON IN ADVANCE
OF A COLD FRONT THAT MOVES THROUGH SUNDAY...AND ENDING WITH ITS
PASSAGE LATE IN THE DAY SUNDAY.

THE COLD FRONT IS FORECAST TO BE RATHER ROBUST...MORE TYPICAL OF
A FALL FRONT WITH A DISTINCT WIND SHIFT AND INCREASE IN WIND SPEED
FROM THE NORTHWEST BEHIND THE FRONT SUNDAY NIGHT. NORTHWEST WINDS
OF 20 TO 25 KTS ARE PROGGED AT 5KFT AGL SUNDAY NIGHT AND MONDAY.
THIS SHOULD RESULT IN SOME SFC GUSTS OF UP TO 25 KTS...ESPECIALLY
NEAR THE MTNS. UPSLOPE MVFR CIGS MAY HOLD IN THE MTNS THROUGH
MONDAY NIGHT...THEN HIGH PRESSURE SHOULD BUILD IN FROM THE
WEST...BRINGING A RETURN OF WIDESPREAD VFR FROM TUESDAY INTO
WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/NF
NEAR TERM...PH/PM
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...PH/PM
Hazardous weather outlook, Aug 13, 3:39 PM EDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT SAT AUG 13 2011

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-141945-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
339 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING HEAVY
DOWNPOURS MAY RESULT IN POOR DRAINAGE FLOODING. A FEW STORMS MAY
CONTAIN LARGE HAIL OR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. STORMS THAT
DEVELOP ALONG THIS FRONT MAY PRODUCE HEAVY RAINFALL...SMALL HAIL...
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-141945-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
339 PM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING HEAVY
DOWNPOURS MAY RESULT IN POOR DRAINAGE FLOODING. A FEW STORMS MAY
CONTAIN LARGE HAIL OR DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY.

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. STORMS THAT
DEVELOP ALONG THIS FRONT MAY PRODUCE HEAVY RAINFALL...LARGE HAIL...
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AFTERNOON.

In the hours before

Special weather statement, Aug 13, 11:59 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1159 PM EDT SAT AUG 13 2011

VAZ007-140500-
TAZEWELL VA-
1159 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORMS WILL AFFECT TAZEWELL COUNTY...

AT 1156 PM EDT...A LINE OF THUNDERSTORMS...CONTAINING VERY HEAVY
RAINS...WERE ALONG A LINE FROM 14 MILES NORTHWEST OF WELCH TO 10
MILES SOUTHEAST OF HURLEY TO 17 MILES WEST OF RICHLANDS...MOVING
EAST AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR GLEN BURKE AROUND 1230 AM...JEWELL RIDGE
AROUND 1235 AM...RAVEN AROUND 1240 AM...RICHLANDS AROUND 1250 AM AND
CEDAR BLUFF AROUND 100 AM.

LAT...LON 3715 8188 3718 8187 3719 8179 3725 8174
      3721 8168 3721 8156 3723 8152 3726 8150
      3727 8143 3725 8144 3696 8179 3704 8182
      3710 8189 3715 8191

PH
Local storm report, Aug 14, 12:03 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 AM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     2 S EAST BEND           36.19N 80.50W
08/13/2011                   YADKIN             NC   LAW ENFORCEMENT

            THE YADKIN COUNTY SHERIFFS OFFICE REPORTED TWO TREES
            BLOWN DOWN ON BALTIMORE ROAD.

&&

16
Local storm report, Aug 14, 12:37 AM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1237 AM EDT SUN AUG 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      3 NNW BEDFORD CITY      37.37N 79.54W
08/13/2011                   BEDFORD            VA   911 CALL CENTER

            HIGH WATER CAUSED THE CLOSURE OF HIGHWAY 43 FROM FANCY
            FARM ROAD NORTH TO THE PEAKS OF OTTER.

&&

HYSELL
Special weather statement, Aug 14, 12:47 AM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 AM EDT SUN AUG 14 2011

VAZ019-020-023-024-034-035-045-046-140545-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-CAMPBELL VA-ROCKBRIDGE VA-
1247 AM EDT SUN AUG 14 2011

...SHOWERS AND STORMS WITH HEAVY RAIN WILL AFFECT
ALLEGHANY...AMHERST...APPOMATTOX...BATH...BEDFORD...BOTETOURT...
CAMPBELL AND ROCKBRIDGE COUNTIES...

AT 1242 AM EDT...SHOWERS AND A FEW STORMS WITH HEAVY RAIN WERE ALONG
A LINE FROM 3 MILES NORTHWEST OF WARM SPRINGS TO 6 MILES SOUTHEAST
OF MONTVALE...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LEXINGTON...BUENA VISTA...AMHERST...AND NORTHERN LYNCHBURG CITY ALL
WILL EXPERIENCE RAINFALL RATES OF ABOUT AN INCH PER HOUR.

LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
      3817 7944 3809 7948 3789 7915 3782 7916
      3777 7906 3771 7905 3770 7898 3756 7890
      3755 7882 3744 7872 3743 7888 3723 7969
      3814 7995 3818 7992 3827 7981

PH
Special weather statement, Aug 14, 1:01 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 AM EDT SUN AUG 14 2011

VAZ007-010-WVZ042-043-140600-
BLAND VA-MERCER WV-SUMMERS WV-TAZEWELL VA-
101 AM EDT SUN AUG 14 2011

...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT BLAND...
MERCER...SUMMERS AND TAZEWELL COUNTIES...

AT 1256 AM EDT...THUNDERSTORMS WITH HEAVY RAINFALL AND GUSTY WINDS
WERE ALONG A LINE FROM 9 MILES NORTHWEST OF SANDSTONE TO 6 MILES
NORTH OF SALTVILLE...MOVING EAST AT 35 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR WENONAH...AND COALDALE AROUND 105 AM...
MATOAKA...FLAT TOP...TIPTOP...AND TAZEWELL AROUND 110 AM...CAMP CREEK
STATE PARK...PINNACLE ROCK STATE PARK...BRAMWELL AND AND ASBERRYS
AROUND 115 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3718 8184 3725 8174 3721 8168 3721 8156
      3728 8142 3742 8129 3746 8131 3752 8122
      3758 8120 3761 8108 3772 8098 3770 8090
      3783 8093 3777 8067 3766 8069 3700 8132
      3699 8148 3701 8150 3697 8179 3712 8190

SK
Special weather statement, Aug 14, 1:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
121 AM EDT SUN AUG 14 2011

NCZ001-018-VAZ009-015-140615-
ASHE NC-GRAYSON VA-SMYTH VA-WATAUGA NC-
121 AM EDT SUN AUG 14 2011

...STRONG THUNDERSTORMS WILL AFFECT ASHE...GRAYSON...SMYTH AND
WATAUGA COUNTIES...

AT 119 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 9 MILES
NORTHWEST OF SALTVILLE TO 12 MILES SOUTHWEST OF MOUNTAIN CITY...
MOVING EAST AT 35 MPH.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.

THESE STORMS WILL BE NEAR SALTVILLE...QUARRY...AND ALLISON GAP AROUND
135 AM...BROADFORD AROUND 140 AM...CHILHOWIE AROUND 145 AM...
ADWOLF...WHITETOP...FLATWOOD...AND ASHLAND AROUND 150 AM AND HUNGRY
MOTHER STATE PARK AROUND 155 AM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3635 8173 3641 8175 3647 8170 3657 8170
      3663 8161 3679 8170 3692 8184 3696 8181
      3697 8171 3693 8169 3697 8161 3696 8138
      3688 8132 3657 8131 3657 8135 3654 8135
      3640 8130 3636 8137 3628 8139 3634 8184

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:50 PM EDTSpecial Weather StatementRNKBedford55 min
Aug 13, 9:13 PM EDTFlash Flood WarningRNKBedford5 hr
Aug 13, 10:25 PM EDTSpecial Weather StatementRNKBedford65 min
Aug 13, 11:59 PM EDTSpecial Weather StatementRNKTazewell61 min
Aug 14, 12:47 AM EDTSpecial Weather StatementRNKAmherst, Bath, Bedford, Rockbridge, City of Buena Vista, City of Lexington and 1 more58 min
Aug 14, 1:01 AM EDTSpecial Weather StatementRNKTazewell59 min
Aug 14, 2:13 AM EDTSpecial Weather StatementRNKGrayson, Wythe, City of Galax62 min
Aug 14, 3:24 AM EDTSpecial Weather StatementRNKFloyd, Montgomery, Pulaski, City of Radford66 min
Aug 14, 2:47 PM EDTSpecial Weather StatementRNKTazewell43 min
Aug 14, 2:59 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell61 min
Aug 14, 3:45 PM EDTSpecial Weather StatementRNKPatrick45 min
Aug 14, 4:14 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick61 min
Aug 14, 4:43 PM EDTSpecial Weather StatementRNKMontgomery62 min
Aug 14, 4:57 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery45 min
Aug 14, 5:16 PM EDTSpecial Weather StatementRNKCity of Salem59 min
Aug 14, 5:28 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington62 min
Aug 14, 5:40 PM EDTSpecial Weather StatementRNKGrayson, City of Galax35 min
Aug 14, 5:45 PM EDTSevere Thunderstorm WarningRNKFranklin60 min
Aug 14, 6:30 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth38 min
Aug 14, 6:34 PM EDTSpecial Weather StatementRNKBedford56 min
Aug 14, 6:37 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge41 min
Aug 14, 6:55 PM EDTSpecial Weather StatementRNKPatrick35 min
Aug 14, 7:13 PM EDTSpecial Weather StatementRNKHalifax47 min
Aug 14, 7:14 PM EDTFlash Flood WarningRNKAmherst, Rockbridge4 hr
Aug 14, 7:24 PM EDTSevere Thunderstorm WarningRNKBuckingham96 min
Aug 14, 7:55 PM EDTSpecial Weather StatementRNKCharlotte65 min
Aug 13, 8:13 PM EDTFlash Flood WarningRNKSurry, Yadkin3 hr
Aug 13, 8:21 PM EDTSevere Thunderstorm WarningRNKYadkin54 min
Aug 13, 8:57 PM EDTFlash Flood WarningRNKYadkin3 hr
Aug 13, 9:09 PM EDTSpecial Weather StatementRNKYadkin51 min
Aug 14, 5:03 PM EDTSpecial Weather StatementRNKRockingham42 min
Aug 14, 5:36 PM EDTSpecial Weather StatementRNKCaswell, Rockingham54 min
Aug 14, 5:51 PM EDTSevere Thunderstorm WarningRNKStokes, Surry54 min
Aug 14, 6:43 PM EDTSpecial Weather StatementRNKStokes, Surry62 min
Aug 14, 7:28 PM EDTSpecial Weather StatementRNKYadkin62 min

Nearby

Special Weather Statements in Virginia, 2011Special Weather Statements in North Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.